Case Report

Paraquat intoxication and associated pathological findings in three dogs in South Africa

June H. Williams, Zandri Whitehead, Erna van Wilpe
Journal of the South African Veterinary Association | Vol 87, No 1 | a1352 | DOI: https://doi.org/10.4102/jsava.v87i1.1352 | © 2016 June H. Williams, Zandri Whitehead, Erna van Wilpe | This work is licensed under CC Attribution 4.0
Submitted: 02 November 2015 | Published: 09 November 2016

About the author(s)

June H. Williams, Department of Paraclinical Sciences, University of Pretoria, South Africa
Zandri Whitehead, Department of Companion Animal Clinical Studies, University of Pretoria, South Africa
Erna van Wilpe, Department of Anatomy and Physiology, University of Pretoria, South Africa


Share this article

Bookmark and Share

Abstract

Paraquat is a bipyridylium non-selective contact herbicide commonly used worldwide. When ingestion occurs by humans and animals either accidentally, intentionally or maliciously, paraquat selectively accumulates in the lungs resulting in the production of oxygen-free radicals, causing membrane damage and cell death. Intoxicated subjects typically show progressive and fatal pulmonary haemorrhage, collapse and oedema. In individuals surviving the acute phase, pulmonary fibrosis develops. Gastrointestinal-, renal- and central nervous system clinical signs may also occur. Owing to the lack of effective treatment and absence of an antidote, the prognosis is poor. The clinical presentation, clinicopathological findings and treatment are briefly described of three dogs from one South African household, intoxicated with paraquat. Macroscopic and microscopic lesions in one dog that was necropsied, as well as pulmonary ultrastructure are detailed and illustrated for academic reference. All dogs presented with tachypnoea and dyspnoea 2–3 days after accidental paraquat ingestion. Treatment was aimed at reducing gastrointestinal absorption, enhancing elimination by diuresis and avoiding further oxidative damage by administration of antioxidants. All dogs, however, became progressively hypoxic despite treatment and were euthanised. Paraquat toxicity should be a differential diagnosis in dogs with unexplained progressive respiratory and gastrointestinal signs and renal failure. The local veterinary profession should be aware of accidental or intentional paraquat toxicity of animals. Existing literature, variations possible in canine clinical signs, measured parameters, lesions, as well as possible treatments, promising experimental antidotes and management options are discussed.


Keywords

Clinical signs; diagnosis; dogs; histopathology; macroscopic lesions; paraquat; prognosis; toxicity; treatment; ultrastructure

Metrics

Total abstract views: 3197
Total article views: 5363

 

Crossref Citations

1. Increased 90-Day Mortality in Spontaneously Breathing Patients With Paraquat Poisoning
Yang Liu, Xiao-jie Luo, Guo-qiang Li, Lu-qing Wei, Xin Yu, Yu-ming Li
Critical Care Medicine  vol: 47  issue: 2  first page: 219  year: 2019  
doi: 10.1097/CCM.0000000000003518